Health officials in California say seven people have died in the last two months from a bacterial infection associated with the use of black tar heroin.
Nine people who injected the heroin between October 2 and November 24 were hospitalized in San Diego County with myonecrosis, a flesh-eating bacterial infection, the Health and Human Services Agency announced in a news release Wednesday. Of those, seven died.
Patients ranged in age from 19 to 57, but have not been publicly identified.
Symptoms of myonecrosis, a soft tissue infection that destroys muscle, include severe pain and swelling around a wound, pale skin that quickly turns gray, dark red, purple or black, blisters with foul-smelling discharge, fever, air under the skin, excessive sweating and increased heart rate. If untreated, severe myonecrosis can cause shock and lead to amputations or death.
One person was also diagnosed with wound botulism, an illness that attacks nerves, in October. Seven cases were reported in 2018 and three in 2017.
Symptoms of wound botulism, which is sometimes mistaken for a drug overdose, include weak or drooping eyelids, blurred or double vision, dry mouth, sore throat, slurred speech, trouble swallowing and breathing and progressive symmetric paralysis that begins at the face and head and travels down the body.
“People who use black tar heroin are not only at higher risk of dying from an overdose, but also more prone to developing myonecrosis and wound botulism,” Dr. Wilma Wooten, a public health officer for San Diego County, said in a statement.
Anyone showing symptoms of either severe myonecrosis or wound botulism after injecting is asked to seek immediate attention.